Alert archive / Colorado / Flash Flood Warnings in 2022
Flash Flood Warning 37, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Jul 28, 2022, 3:46 PM MDT for Grand County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2022, 3:46 PM MDT (21:46 UTC)
- Expired
- Jul 28, 2022, 6:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Grand County, CO
The radar
The Denver radar (KFTG), 144 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.8 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2060 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
115
WGUS55 KBOU 282146
FFWBOU
COC049-290045-
/O.NEW.KBOU.FF.W.0037.220728T2146Z-220729T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
346 PM MDT Thu Jul 28 2022
The National Weather Service in Denver has issued a
* Flash Flood Warning for...
North Central Grand County in north central Colorado...
* Until 645 PM MDT.
* At 346 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 0.5 inches of rain have
fallen. Rainfall rates up to 1 inch in 45 minutes can be expected.
Additional rainfall amounts of 0.5 to 1 inch are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
roads, and low lying areas.
* Some locations that will experience flash flooding include...
Highway 125 between Granby and Rabbit Ears Pass.
This includes the following additional locations...
Stillwater Pass, Upper Willow Creek Valley, Middle Willow Creek
Valley, Lower Willow Creek Valley, Drowsy Water Ranch, Elk Mountain,
Remote East Troublesome Headwaters, East Troublesome Valley and
Upper Corral Creek Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Heavy Rainfall will cause flash flooding of small creeks, streams,
and ditches in the East Troublesome burn area. Rock slides or debris
flows can also be expected across rural roads.
&&
LAT...LON 4036 10600 4012 10590 4008 10611 4020 10632
4033 10621 4033 10619 4034 10617 4033 10614
4035 10610 4035 10608 4037 10601
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1 INCH IN 44 MINUTES
$$
Rodriguez2 follow-up statements
713
WGUS75 KBOU 290001
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
601 PM MDT Thu Jul 28 2022
COC049-290045-
/O.CON.KBOU.FF.W.0037.000000T0000Z-220729T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand CO-
601 PM MDT Thu Jul 28 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT THIS
EVENING FOR NORTH CENTRAL GRAND COUNTY...
At 601 PM MDT, Thunderstorms had produced 0.5 to 1 inch of rain over
the warned area. These have since moved out of the area, but
localized flash flooding will still be possible as runoff continues
over the East Troublesome burn scar.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, gulches,
roads, and poor drainage and low-lying areas.
Some locations that will experience flash flooding include...
Hot Sulphur Springs.
This includes the following additional locations...
Stillwater Pass, Upper Willow Creek Valley, Middle Willow Creek
Valley, Lower Willow Creek Valley, Drowsy Water Ranch, Elk Mountain,
Remote East Troublesome Headwaters, East Troublesome Valley and
Upper Corral Creek Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy Rainfall may cause flash flooding of small creeks, streams,
and ditches in the East Troublesome burn area. Rock slides or debris
flows can also be expected across rural roads.
&&
LAT...LON 4036 10600 4012 10590 4008 10611 4020 10632
4033 10621 4033 10619 4034 10617 4033 10614
4035 10610 4035 10608 4037 10601
FLASH FLOOD...RADAR INDICATED
$$
Rodriguez411
WGUS75 KBOU 290037
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
637 PM MDT Thu Jul 28 2022
COC049-290047-
/O.EXP.KBOU.FF.W.0037.000000T0000Z-220729T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand CO-
637 PM MDT Thu Jul 28 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 645 PM MDT THIS EVENING FOR
NORTH CENTRAL GRAND COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat, although minor runoff may still be impacting some roadways
in the area, including CO-125. Please continue to heed any remaining
road closures.
A Flash Flood Watch remains in effect until 1000 PM MDT for portions
of central and north central Colorado.
LAT...LON 4036 10600 4012 10590 4008 10611 4020 10632
4033 10621 4033 10619 4034 10617 4033 10614
4035 10610 4035 10608 4037 10601
$$
RodriguezWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:31 PM MDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 28, 2:31 PM MDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 231 PM MDT Thu Jul 28 2022 .SHORT TERM...(This evening through Friday) Issued at 152 PM MDT Thu Jul 28 2022 Moisture levels continue to be elevated with PW values well above average for this time of year at over an inch on this mornings GJT sounding. This is aided by the continued high pressure system over TX helping to pull that moisture into the state. The morning MCS brought rainfall and cloud cover that kept conditions fairly stable over the I-25 corridor into the afternoon. Convection has been able to initiate over the higher terrain, especially over Jackson and Grand counties where clouds scattered out early on. These storms will continue to form and push ESE into the evening hours. Temperatures overall have rebounded slightly with mainly 70s across the plains and 60s south of I-70 and the Palmer Divide area where cloud cover has lingered longer. There is higher confidence that storms will be able to move off the higher terrain and across the northern plains along and west of I-25 where a Flood Watch is in place. These areas have seen higher precipitation amounts and therefore have more saturated soils where some heavy rain could cause flooding. The latest Denver ACARS soundings show decent lower level lapse rates with weak shear where a storm could produce heavy rain and small hail along with strong gusty winds if it is able to survive off the higher terrain. Overall, CAMs show storms coming to an end after 10 pm with a mid-level cloud deck sticking around overnight bringing more mild overnight low temperatures. For Friday there will be continued ample moisture over the eastern plains with over an inch along and east of I-25 with a slight drop over the mountains with 0.5 to 0.8 inches. With the additional hours of heating there will be MLCAPE values of 1000 to 1200 j/kg by the afternoon and decent lapse rates. Latest CAMs show storms forming over the higher terrain and pushing ESE over the I-25 corridor. Coverage is expected to be less than today but with slower storm motions will go with a limited threat of burn scar flash flooding. More information can be found in the hydro section. Temperatures will rebound slightly with upper 70s to lower 80s expected. .LONG TERM...(Friday night through Thursday) Issued at 152 PM MDT Thu Jul 28 2022 Airmass dries out some this weekend with precipitable water values falling to 0.75 to 1.00 (in) across northeast Colorado. For the higher terrain precipitable water values drop to 0.5 to 0.75 (in). These values are very near to slightly above normal. Expect late day showers and storms to form over the higher terrain and spread eastward. Threat for heavy rain rain will be lower, but the burn areas will still see a low threat for flash flooding. Upper level high that has been parked over the western states will slowly shift eastward through the weekend. This will bring a warming trend with temperatures topping 90 degrees across northeast Colorado by Sunday. Upper level high will track east across the Central and Southern Rockies Monday and end up southeast of Colorado by Tuesday. Dry and warm air will accompany the ridge. Other than a few weak showers/storms over the higher terrain, dry conditions are expected for Monday. Highs will climb well into the 90s across northeast Colorado. Southwesterly flow around the high will bring monsoonal moisture back to the area Tuesday. Best moisture should be across western and central Colorado. Some models showing a short wave trough for Tuesday as well, so will have scattered PoPs for areas along and west of I-25. It should be another very warm day with highs in the 90s across northeast Colorado. The upper level high remains to the southeast of Colorado for Wednesday and Thursday. This will keep a southwesterly flow aloft and monsoonal moisture over Colorado. Expect daily afternoon and evening storms to continue with temperatures topping out in the lower to mid 90s across northeast Colorado. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 142 PM MDT Thu Jul 28 2022 MVFR/ILS conditions will persist with convection expected at area terminals between 22 and 02z. Current convection temperature has been reached so confidence is high that a cell or two could push into DEN and BJC during this time. Winds will be out of the south with a surface high to the southeast with variable winds possible with convection. After 02z winds will switch to drainage with diurnal patterns into Friday morning. && .HYDROLOGY... Issued at 152 PM MDT Thu Jul 28 2022 A flash flood watch for the burn scars in addition to a flood watch and flood advisory will continue for the region until 10 pm this evening for saturated soils, especially over portions of Larimer, Boulder, Jefferson, and Washington counties. Widespread storms will bring moderate to heavy rainfall into the evening that could cause some flash flooding over urban areas and burn scars. Another round of convection combined with continued high levels of precipitable water will bring a limited threat of flash flooding to area burn scars Friday afternoon and evening. Thunderstorms are expected to form over the higher terrain and move ESE over the I-25 corridor into the late afternoon and evening. Although storm coverage is expected to be less than today storms could still produce up to an inch of rain in less than a hour. Airmass dries some for this weekend. However, enough will be around for scattered afternoon and evening thunderstorms. Flash flood threat will be confined to the burn areas where the threat will be limited both Saturday and Sunday. Upper level high will bring warm and mostly dry conditions for Monday. Other than a few weak storms, dry conditions will prevail. Moisture begins to return to the area Tuesday with daily showers and storms expected Tuesday through the rest of the week. && .BOU WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 10 PM MDT this evening for COZ032>035. Flood Watch until 10 PM MDT this evening for COZ038-039. && SHORT TERM...Bowen LONG TERM...Meier AVIATION...Bowen HYDROLOGY...Bowen/Meier
Hazardous weather outlook, Jul 28, 11:02 AM MDT, 4 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1102 AM MDT Thu Jul 28 2022 COZ030>051-291715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1102 AM MDT Thu Jul 28 2022 ...Flash Flood Watch late this morning through early this evening for the burn scars... ...Flood Watch for late this morning through the evening for portions of the Urban Corridor mainly west of I-25 and north of I-70... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Showers and thunderstorms will redevelop by late morning through the afternoon hours with heavy rainfall, hail, and gusty winds being the main hazards. Rainfall amounts from 1 to 2 inches will be possible in some areas in 45 minutes or less with the stronger storms. This will lead to an increased risk for flash flooding in the burn scars and for areas along the I-25 corridor mainly north of I-70. An isolated severe storm may also occur with hail to one inch in diameter along with wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Friday through this weekend, scattered to numerous thunderstorms will occur each afternoon through late evening. These storms may produce heavy rainfall and small hail across the region. Monday, temperatures will increase and drier weather will occur for all areas. Another round of thunderstorms arrives Tuesday and Wednesday mainly for the mountains and valleys. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight but rainfall reports would be greatly appreciated.
In the hours before
Local storm report, Jul 28, 10:33 AM MDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1033 AM MDT THU JUL 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 AM TSTM WND DMG 2 SSW LOVELAND 40.37N 105.10W
07/28/2022 LARIMER CO NWS EMPLOYEE
TREE BRANCH BROKEN OFF. TIME FROM RADAR.
0250 AM TSTM WND DMG 1 NNE BERTHOUD 40.32N 105.08W
07/28/2022 LARIMER CO EMERGENCY MNGR
1 MAPLE AND TWO PINE TREES KNOCKED DOWN.
TIME FROM RADAR.
&&Local storm report, Jul 28, 2:44 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
244 PM MDT THU JUL 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM HAIL 1 SW WELLINGTON 40.70N 105.01W
07/27/2022 M1.75 INCH LARIMER CO COCORAHS
COCORAHS CO-LR-1008. DELAYED REPORT. TIME
ESTIMATED VIA RADAR.
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:05 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 25 min |
| Jul 27, 6:51 PM MDT | Severe Thunderstorm Warning | BOU | Larimer, Weld | 39 min |
| Jul 27, 7:06 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 39 min |
| Jul 27, 7:27 PM MDT | Severe Thunderstorm Warning | BOU | Larimer, Weld | 48 min |
| Jul 27, 7:43 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 34 min |
| Jul 27, 8:02 PM MDT | Severe Thunderstorm Warning | BOU | Larimer, Weld | 43 min |
| Jul 27, 8:22 PM MDT | Severe Thunderstorm Warning | BOU | Larimer | 53 min |
| Jul 27, 8:25 PM MDT | Flash Flood Warning | BOU | Park | 3 hr |
| Jul 27, 8:29 PM MDT | Flash Flood Warning | BOU | Larimer | 3 hr |
| Jul 27, 8:37 PM MDT | Flash Flood Warning | BOU | Larimer | 3 hr |
| Jul 27, 8:42 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 34 min |
| Jul 27, 9:11 PM MDT | Severe Thunderstorm Warning | BOU | Larimer | 23 min |
| Jul 27, 9:22 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Washington | 38 min |
| Jul 27, 9:39 PM MDT | Severe Thunderstorm Warning | BOU | Boulder | 32 min |
| Jul 27, 9:53 PM MDT | Areal Flood Advisory | BOU | Boulder | 3 hr |
| Jul 27, 9:58 PM MDT | Areal Flood Advisory | BOU | Logan, Washington | 3 hr |
| Jul 27, 10:02 PM MDT | Flash Flood Warning | BOU | Boulder | 81 min |
| Jul 27, 10:19 PM MDT | Areal Flood Advisory | BOU | Boulder | 116 min |
| Jul 27, 10:26 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 34 min |
| Jul 27, 10:31 PM MDT | Areal Flood Advisory | BOU | Jefferson | 119 min |
| Jul 27, 10:36 PM MDT | Flash Flood Warning | BOU | Boulder | 96 min |
| Jul 27, 10:48 PM MDT | Flash Flood Warning | BOU | Logan, Washington | 117 min |
| Jul 27, 10:54 PM MDT | Areal Flood Advisory | BOU | Jefferson | 2 hr |
| Jul 27, 10:55 PM MDT | Areal Flood Advisory | BOU | Boulder | 3 hr |
| Jul 27, 10:59 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 46 min |
| Jul 27, 11:15 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 45 min |
| Jul 27, 11:27 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Denver, Douglas, Jefferson | 33 min |
| Jul 27, 11:31 PM MDT | Areal Flood Advisory | BOU | Arapahoe, Denver, Douglas, Jefferson | 119 min |
| Jul 27, 11:43 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 32 min |
| Jul 27, 11:50 PM MDT | Areal Flood Advisory | BOU | Washington | 115 min |
| Jul 27, 11:55 PM MDT | Areal Flood Advisory | BOU | Douglas | 109 min |
| Jul 27, 11:58 PM MDT | Areal Flood Advisory | BOU | Logan, Morgan, Washington | 2 hr |
| Jul 28, 12:02 AM MDT | Flash Flood Warning | BOU | Washington | 118 min |
| Jul 28, 12:10 AM MDT | Severe Thunderstorm Warning | BOU | Washington | 35 min |
| Jul 28, 12:26 AM MDT | Severe Thunderstorm Warning | BOU | Morgan, Weld | 34 min |
| Jul 28, 1:14 AM MDT | Areal Flood Advisory | BOU | Washington | 2 hr |
| Jul 28, 1:18 AM MDT | Flash Flood Warning | BOU | Washington | 117 min |
| Jul 28, 1:22 AM MDT | Areal Flood Advisory | BOU | Morgan | 113 min |
| Jul 28, 1:46 AM MDT | Areal Flood Advisory | BOU | Elbert, Lincoln | 119 min |
| Jul 28, 2:03 AM MDT | Areal Flood Warning | BOU | Washington | 3 hr |
| Jul 28, 2:31 AM MDT | Areal Flood Advisory | BOU | Larimer | 119 min |
| Jul 28, 3:07 AM MDT | Areal Flood Advisory | BOU | Washington | 113 min |
| Jul 28, 5:27 AM MDT | Special Weather Statement | BOU | Weld | 33 min |
| Jul 28, 8:53 AM MDT | Flood Watch | BOU | Boulder, Broomfield, Jefferson, Larimer, Weld | 11 hr |
| Jul 28, 11:08 AM MDT | Areal Flood Advisory | BOU | Logan, Morgan, Washington, Weld | 7 hr |
| Jul 28, 1:52 PM MDT | Areal Flood Advisory | BOU | Jackson | 3 hr |
| Jul 28, 2:22 PM MDT | Areal Flood Advisory | BOU | Grand, Larimer | 3 hr |
| Jul 28, 2:49 PM MDT | Flash Flood Warning | BOU | Larimer | 3 hr |
| Jul 28, 5:55 PM MDT | Areal Flood Advisory | BOU | Douglas, Jefferson | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.